California, 2017Flash Flooding and Damaging Wind in California, August 12, 2017
August 12, 2017 · NWS SGX · 3 events in 1 county or zone
A weak monsoon pattern that had persisted for several days produced 2 separate isolated supercell thunderstorms over the San Diego County desert late in the afternoon on the 12th. The storm was fueled by a surge in low level moisture late in the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak monsoon pattern that had persisted for several days produced 2 separate isolated supercell thunderstorms over the San Diego County desert late in the afternoon on the 12th. The storm was fueled by a surge in low level moisture late in the day. Storm tops exceeded 60,000 ft and storm top divergence was near 100 kt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 12, 12:08 PM PST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 12, 12:08 PM PST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
108 PM PDT Sat Aug 12 2017
.SYNOPSIS...
A developing low pressure trough near the West Coast early next week
will bring a dry and stable west flow aloft, with gusty westerly
winds across the mountains and deserts. The increasing onshore flow
will build the marine layer, for cooler days as low clouds spread
well inland each morning. High pressure returns for the latter half
of the week, bringing warmer, but continued dry weather. Daytime
temperatures will be below average early this coming week, followed
by a return to average Summer conditions for the remainder of the
week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
At midday, marine stratus was holding along the beaches of Orange
and northern San Diego County. Just inland it was clear up to the
mountains where a few cu were popping over the highest terrain in
the heat of the afternoon. The sfc pressure gradients was trending
weakly onshore but winds were light with only a few sites reporting
gusts over 20 MPH.
Based on the sfc observations and satellite data, a significant
amount of moisture remains over the mountains of San Diego County
and the lower deserts. The latest HRRR also has generated convection
in the San Diego County Mtns/deserts later today. With that in mind,
slight chance POPS will remain in the forecast through today. For
the remainder of the CWA it will be dry with marine layer clouds
reforming rapidly inland again tonight.
The last vestiges of monsoonal moisture will be shunted east of the
area through Sunday as westerly flow aloft increases in association
with a digging longwave trough over the West. The trough will reach
peak amplification over SoCal on Tue before retreating to the NE
through early Thu. High pressure will then fill the void aloft,
resulting in warming through Fri. A dry W-SW flow will prevail aloft
through this period, limiting any chance for a resurgence of the
monsoon over SoCal. Meanwhile, onshore flow at the sfc will maintain
the marine layer with periods of night/morning low clouds/fog over
coastal and western valley areas. Temperatures will be below average
to begin the new week, then trend back to around average into the
weekend.
Looking ahead to next weekend and beyond...The 12Z ECMWF/GFS/CMC
operational solutions have a return of weak troughing along the West
Coast. This favors near, to slightly below average daytime temps,
and keeps any chance for a sustained monsoonal push remote. All
things considered, this has been a rather nice stretch of weather
for mid August, and it looks like it will continue.
&&
.AVIATION...
122006Z...Coast/Valleys...Through 13/0300 UTC, P6SM vis and SKC,
except BKN clouds 1000-1800 ft msl lingering within 3 sm of portions
of the coast. 13/0300-1400 UTC, stratus re-developing and moving
inland 15-25 sm, with bases around 800-1300 ft msl, tops around 1400-
1800 ft msl, and areas of vis AOB 5 sm. Forecast marine layer
inversion strength of around 8 deg C at 13/1200 UTC.
Mountains/Deserts...SCT-BKN CU/TCU and possibly some isol SHRA/TSRA
over the San Diego/Riverside county mountains and San Diego county
deserts during the through 13/0200 UTC, with bases around 8000 ft
msl and CB tops to 30000-35000 ft msl. Otherwise, P6SM vis and
mostly SKC through Sunday morning.
&&
.MARINE...
No hazardous marine weather expected through Thursday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC...JAD
AVIATION/MARINE...Harrison
In the hours before
Special weather statement, Aug 12, 3:36 PM PST, 34 minutes before
Special Weather Statement
National Weather Service San Diego CA
436 PM PDT SAT AUG 12 2017
CAZ058-062-130030-
San Diego County Mountains CA-San Diego County Deserts CA-
436 PM PDT SAT AUG 12 2017
...SPECIAL WEATHER STATEMENT...
At 434 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Fish Creek Wash to
near Hwy S2 Between Agua Caliente And Canebrake. Movement was nearly
stationary.
Half inch hail and winds in excess of 30 mph will be possible with
these storms. Very heavy rain is also likely and could eventually
lead to flooding of the fish creek drainage. Stay alert for possible
weather warnings if these thunderstorm cells hold together.
Locations impacted include...
I-8 Between Boulevard And Imperial County Line, Hwy 78 Between S2 And
Borrego Springs Rd, Hwy 78 Between Borrego Springs Rd And Ocotillo
Wells, I-8 Between Pine Valley And Boulevard, southeastern Mount
Laguna, Borrego Springs, Hwy S2 Vallecito Creek Rd, Hwy S2 Between
Canebrake And Imperial County Line, Ocotillo Wells, Hwy S2 Between
Agua Caliente And Canebrake, Fish Creek Wash and Boulevard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3317 11635 3328 11608 3308 11608 3307 11610
3262 11611 3259 11652
TIME...MOT...LOC 2334Z 337DEG 7KT 3303 11623 3288 11633
JMBFlash Flood, San Diego
- When
- August 12, 4:10 PM PST to 6:00 PM PST
- Where
- San Diego County, 7.57 mi S of Ocotillo Wells to 11.37 mi NE of Agua Caliente Spgs
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 33.042, -116.105
Rain rates exceeding 1 inch per hour produced major flooding in the Fish Creek Wash. Flow filled the slot canyon, and deposited several feet of mud and debris at the mouth of the canyon. Several hikers were stranded, but no injuries occurred.
Thunderstorm Wind, San Diego
- When
- August 12, 4:25 PM PST to 4:35 PM PST
- Where
- San Diego County, 4.01 mi SE of Agua Caliente Spgs to 4.91 mi SE of Agua Caliente Spgs
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 32.916, -116.244
A trained spotter in Canebrake reported two car ports destroyed, numerous large tree limbs down and a roof folded over on a home.
Flash Flood, San Diego
- When
- August 12, 4:30 PM PST to 5:30 PM PST
- Where
- San Diego County, 3.46 mi SE of Agua Caliente Spgs to 4.45 mi SE of Agua Caliente Spgs
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.918, -116.254
Several roads were washed out in Canebrake, while rocks and debris covered a section of the S2. Plows were required to clear roads in Canebrake.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, August 12, 20172 deaths · 1 event
- Tornado in Pennsylvania, August 12, 2017$501,000 · EF1 · 1 event
- Flash Flooding and Damaging Wind in Mississippi, August 12 to 14, 2017$330,000 · 6 events
- Flash Flooding and Flooding in Texas, August 12 to 13, 2017$113,000 · 50 kt wind · 25 events
- Hail and Damaging Winds in New York, August 12, 2017$87,000 · 1.5 in hail · 13 events
- Flash Flooding and Hail in Nebraska, August 12, 2017$70,000 · 1.75 in hail · 14 events
- Damaging Winds in Vermont, August 12, 2017$53,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in New York, August 12, 2017$43,000 · 1 in hail · 7 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2017$45,000 · 6 events
- Flash Flooding and Damaging Winds in Arizona, August 12 to 13, 2017$40,000 · 56 kt wind · 5 events
- Hail in North Dakota, August 12, 2017$30,000 · 2.75 in hail · 7 events
- Hail and Damaging Winds in Maryland, August 12, 20171 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720679, 720673, 720675.